Illinois, 2010

Excessive Heat in Illinois, June 18 to 23, 2010

June 18 to 23, 2010 · NWS LSX · 3 events in 3 counties and zones

The first of several Heat Waves for the summer of 2010 started on June 18 and continued until June 23. High temperatures were in the middle 90s with the Heat Index ranging from 100 to 105.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first of several Heat Waves for the summer of 2010 started on June 18 and continued until June 23. High temperatures were in the middle 90s with the Heat Index ranging from 100 to 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 18, 5:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 18, 5:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT FRI JUN 18 2010

.DISCUSSION...
/427 AM CDT FRI JUN 18 2010/

CONCERNS FOR THIS MORNING ARE CHANCES FOR CONVECTION...AND HOT HUMID
WEATHER TODAY THROUGH EARLY NEXT WEEK.  SQUALL LINE OVER SOUTHEAST
IOWA APPEARS TO BE DYING AT THIS TIME.  THE LINE LOOKS MUCH LESS
ORGANIZED THAN IT DID A FEW HOURS AGO...AND THIS MAY BE DUE TO THE
LOW LEVEL JET REFOCUSING OVER EASTERN NEBRASKA AND WESTERN IOWA AS
THE RUC IS SHOWING.  INDEED...IT LOOKS LIKE SOME ELEVATED CONVECTION
IS STARTING TO REFIRE OVER SOUTHWEST IOWA AT THIS TIME.  WHILE MOST
OPERATIONAL MODELS KEEP THE BULK OF THE PRECIPITATION OVER IOWA AND
NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS TODAY...SOME OF THE
SHORT RANGE EXPERIMENTAL MODELS (MOST NOTABLY THE NSSL ARW WRF) FIRE
UP ANOTHER MCS LATER THIS MORNING WHICH PROPAGATES SOUTH-SOUTHEAST
THROUGH THE DAY ALONG THE MISSISSIPPI RIVER.  THE NSSL WRF FIRES UP
ANOTHER MCS DURING THE EARLY EVENING OVER NORTHERN MISSOURI AND IOWA
WHICH ALSO PROPAGATES SOUTH THROUGH CENTRAL MISSOURI OVERNIGHT.
HAVE LEANED ON THE OPERATIONAL GFS/ECMWF IN THIS INSTANCE WHICH ARE
DRIER AND WARMER THAN THE MESOSCALE MODELS.  THEY TEND TO BE MORE
CORRECT IN MY EXPERIENCE IN THESE KINDS OF SITUATIONS DURING THIS
TIME OF YEAR.  THAT BEING SAID...I DID KEEP POPS IN THE FORECAST
TODAY AND TONIGHT...GENERALLY ALONG AND NORTH OF THE I-70 CORRIDOR
SINCE THE ATMOSPHERE WILL ONLY BE WEAKLY CAPPED (ACCORDING TO THE
GFS) AND ANY OUTFLOW BOUNDARIES WHICH MAKE IT INTO CENTRAL PORTIONS
OF THE CWFA COULD DEFIANTLY TOUCH OFF SOME THUNDERSTORMS.

MOVING ON TO THE HEAT...GFS MOS GUIDANCE IS VERY WARM THROUGH THE
WEEKEND...WITH HIGHS IN THE MID AND UPPER 90S FOR ALL BUT NORTHERN
PORTIONS OF THE AREA THROUGH THE WEEKEND.  HEAT INDEX READINGS WILL
BE NEAR 100 JUST ABOUT EVERYWHERE...WITH 100-105 READINGS IN THE ST
LOUIS METRO AREA DUE TO THE HEAT ISLAND EFFECT.  WITH THIS PROLONGED
PERIOD OF HEAT EXPECTED...HAVE GONE AHEAD AND ISSUED AN ADVISORY FOR
THE METRO AREA.  THIS HEAT FORECAST IS OF COURSE CONTINGENT UPON THE
IDEA THAT MOST OF THE CONVECTION WILL STAY OVER NORTHERN MISSOURI
AND WEST CENTRAL ILLINOIS THROUGH THE WEEKEND.  IF THE MESOSCALE
MODELS ARE CORRECT...AND ANYTHING MORE ORGANIZED THAN SCATTERED
AFTERNOON THUNDERSTORMS DEVELOPS...THEN THIS FORECAST IS LIKELY TOO
HOT.

CARNEY

&&

.AVIATION...
/617 AM CDT FRI JUN 18 2010/

EXPECT VFR CONDITIONS FOR ALL TAF SITES THROUGH THIS TAF CYCLE.
OUTFLOW BOUNDARY JUST SOUTH OF KUIN EARLY THIS MORNING WILL LIKELY
MIX OUT BEFORE REACHING KCOU AND KSTL TAF SITES...AND THINK THAT
ANY CONVECTION THAT REFIRES ALONG REMNANT OF THIS BOUNDARY TODAY
WILL BE WIDELY SCATTERED AT BEST.

SPECIFICS FOR KSTL...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.
WEAK COLD FRONT WILL APPROACH KSTL TOWARDS THE END OF THIS TAF
PERIOD...WITH A GRADUAL WIND SHIFT.

BROWNING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT MONDAY FOR JEFFERSON
     MO-ST. CHARLES MO-ST. LOUIS CITY MO-ST. LOUIS MO.

IL...HEAT ADVISORY FROM NOON TODAY TO 7 PM CDT MONDAY FOR MADISON IL-
     MONROE IL-ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 18, 4:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
537 AM CDT FRI JUN 18 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
537 AM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY
AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS OVER PARTS OF CENTRAL AND NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL ILLINOIS.

A HEAT ADVISORY IS IN EFFECT FOR THE SAINT LOUIS METROPOLITAN
AREA. HEAT INDEX VALUES BETWEEN 100 AND 104 CAN BE EXPECTED THIS
AFTERNOON.

MODERATE RIVER FLOODING IS OCCURRING ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD WARNING OR
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH THE WEEKEND INTO NEXT WEEK. THE HIGHEST CHANCES FOR RAIN
WILL BE ACROSS PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS THROUGH THE PERIOD.

THE HEAT ADVISORY CONTINUES FOR THE SAINT LOUIS METROPOLITAN AREA
THROUGH MONDAY FOR HEAT INDEX VALUES BETWEEN 100 AND 104. HOT AND
HUMID WEATHER CAN BE EXPECTED FOR THE REST OF THE AREA AS
WELL...ALTHOUGH THE HOTTEST WEATHER WILL AFFECT THE SAINT LOUIS
METRO DUE TO THE URBAN HEAT ISLAND EFFECT.

MODERATE RIVER FLOODING IS FORECAST ALONG PORTIONS OF THE
MISSOURI AND MISSISSIPPI RIVERS. PLEASE SEE THE APPROPRIATE FLOOD
WARNING OR FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 excessive heat. Local standard time, as filed.

Excessive Heat, Adams

When
June 18, 11:00 AM CST to June 23, 6:00 PM CST
Where
Adams forecast zone
Reported by
ASOS
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Excessive Heat, Brown

When
June 18, 11:00 AM CST to June 23, 6:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Excessive Heat, Pike

When
June 18, 11:00 AM CST to June 23, 6:00 PM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247374, 247375, 247377.